Torsades de pointes

Revision as of 17:51, 23 January 2019 by PoppyCat (talk | contribs) (Management)

Background

  • Torsades de Pointes is a form of polymorphic VTach, where there is a gradual change in the amplitude and twisting of the QRS complexes around the isoelectric line
  • Associated with prolonged QT, which may be congenital or acquired.

Common Causes

POINTES mnemonic:

  • Phenothiazines
  • Other medications (ie TCAs)
  • Intracranial bleed
  • No known cause (idiopathic)
  • Type I anti-arrhythmics (quinidine, procainamide, disopyramide)
  • Electrolyte abnormalities (hypoK & hypoMag)
  • Syndrome of Prolonged QT (aka Long QT Syndrome)

Clinical Features

  • Syncope

Evaluation

Classic torsades in 12-lead
12-lead ECG of Torsades de Pointes (TdP) in a 56-year-old white female with a potassium of 2.4 mmol/L and a magnesium of 1.6mg/dL.
  • ECG
  • BMP, Mg, Phos

Differential Diagnosis

  • Drug induced
  • Congenital long QT
  • Hypocalcemia
  • Hypomagnesemia
  • Hypokalemia
  • Hypothermia
  • POINTES as above

Management

Increasing HR decreases QT interval

  1. Magnesium sulfate - decreases calcium influx
    • 1-2gm IV over 1-2 min, repeat in 5-15min; then 1-2gm/hr (3-10mg/min) drip
      • Danger of hypermagnesemia → depressed neuromuscular function, so monitor closely
      • Supplement with K+
  2. Isoproterenol - Increases HR / AV conduction
    • 2-8 mcg/min
    • Target HR > 90 bpm
  3. Overdrive Pacing - Atrial > Ventricular pacing
    • Goal HR 90-120
  4. Defibrillation / synchronized cardioversion - Patient in extremis
  5. AVOID amiodarone and procainamide, which may worsen prolonged QT
  6. Lidocaine (a class Ib antiarrhythmic drug) shortens the QT interval and may be effective especially for drug-induced torsades de pointes.

See Also

References